Tennessee, 2017

Tornado and Hail in Tennessee, May 12, 2017

May 12, 2017 · NWS MRX · 9 events in 5 counties and zones

Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some minor nuisance flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some minor nuisance flooding. There was even a weak tornado that developed over the extreme northeast corner of Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 12:05 PM EST, 1 hour earlier.

Area forecast discussion, May 12, 12:05 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Morristown TN
105 PM EDT Fri May 12 2017

.AVIATION...
A moisture-rich environment and a low pressure system tracking
across the area will result in periods of showers and
thunderstorms at all TAF sites through the evening. The most
likely timing for storms at all sites is between 20Z and 00Z. IFR
vis with heavy rain will be possible, although brief, with mainly
MVFR vis/cigs expected. Most rain should exit around midnight, but
as cooler air builds in behind a cold front, low cigs are expected
through the night and tomorrow morning. MVFR cigs are the most
likely scenario, although IFR at times cannot be ruled out.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, May 12, 2:09 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
309 AM EDT Fri May 12 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
309 AM EDT Fri May 12 2017 /209 AM CDT Fri May 12 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight
Widespread showers and thunderstorms can be expected today into
tonight. Heavy rainfall with the possibility of localized
flooding will be the biggest threat, but a few strong to
marginally severe storms will be possible especially across
southeast Tennessee and extreme southwest North Carolina.
Damaging winds and small hail with be possible with the strongest
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Knoxville radar (KMRX), 119 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
May 12, 1:05 PM EST
Where
Sullivan County, 1.31 mi WNW of Beidleman Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.530, -82.150

A large tree was uprooted along Bristol Caverns Highway.

Hail, Sullivan

When
May 12, 1:30 PM EST
Where
Sullivan County, 1.8 mi ESE of Harr
Measured
1 in hail
Reported by
Public
Coordinates
36.570, -81.950

Quarter size hail was reported.

Thunderstorm Wind, Johnson

When
May 12, 1:31 PM EST
Where
Johnson County, 0.56 mi W of Shady Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.520, -81.930

In this area, trees were reported down, a storage shed was blown from its foundation, and a metal roof was peeled off of a double wide structure.

Thunderstorm Wind, McMinn

When
May 12, 1:39 PM EST
Where
McMinn County, 0.56 mi W of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.450, -84.530

A tree was reported down along County Road 460.

Heavy Rain, McMinn

When
May 12, 2:07 PM EST to 3:00 PM EST
Where
McMinn County, 1 mi E of Clearwater to 1 mi W of Clearwater
Reported by
Social Media
Coordinates
35.500, -84.652

Minor street flooding along Clearwater Road.

Tornado, Johnson

When
May 12, 3:30 PM EST to 3:38 PM EST
Where
Johnson County, 0.64 mi W of Shady Vly to 0.51 mi W of Shady Vly
Rating
EF0
Path length
0.13 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
36.521, -81.931

This was a very small and brief tornado that remained on the ground for less than 8 minutes and 250 yards while causing widespread roof damage to two homes, as well as completely destroying two sheds and a carport structure. Everyone interviewed stated that the system was rain shielded, thereby not allowing any witnesses to the event. The storm moved almost due east dropping out of the Holston Mountains and into the valley floor below where the brief EF-0 spun up before weakening into a straight line wind event with estimated winds of 50-70 mph for another one quarter mile. The straight line winds also caused some minor roof damage as well as completely destroying a dilapidated barn.

Heavy Rain, Sevier

When
May 12, 3:30 PM EST to 4:15 PM EST
Where
Sevier County, 5 mi WNW of Pittman Center to 4 mi NW of Pittman Center
Reported by
911 Call Center
Coordinates
35.798, -83.482

Minor flooding of Upper Middle Creek Road and near Catons Chapel Elementary School.

Heavy Rain, Washington

When
May 12, 4:13 PM EST to 5:10 PM EST
Where
Washington County, 2 mi SW of Johnson City to 2 mi NE of Johnson City
Reported by
911 Call Center
Coordinates
36.300, -82.375

Minor street flooding around Johnson City.

Heavy Rain, Sullivan

When
May 12, 4:42 PM EST to 5:30 PM EST
Where
Sullivan County, 2 mi SSW of Bluff City to 4 mi SSW of Bluff City
Reported by
Broadcast Media
Coordinates
36.453, -82.284

Minor flooding on Piney Flats Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687916, 687914, 687918, 687920, 695160, 687939, 695166, 695164, 695165.